Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 325, NWS Midland/Odessa, TX

September 14, 2005Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2005, 5:53 PM CDT for Pecos County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2005, 5:53 PM CDT (22:53 UTC)
Expired
Sep 14, 2005, 7:00 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 109 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142254
SVRMAF
TXC371-150000-
/O.NEW.KMAF.SV.W.0325.050914T2253Z-050915T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF GIRVIN...OR ABOUT 13 MILES NORTHWEST OF BAKERSFIELD...
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GIRVIN...
  HIGHWAY 67 AND 385...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3100 10262 3086 10250 3100 10214 3112 10247

$$
1 follow-up statement
000 
WWUS54 KMAF 142354
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT WED SEP 14 2005

TXC371-150000-
/O.CON.KMAF.SV.W.0325.000000T0000Z-050915T0000Z/
PECOS-
653 PM CDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN PECOS COUNTY...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
ABOUT 7 MILES WEST OF BAKERSFIELD...MOVING EAST AT 10 MPH.

BAKERSFIELD IS IN THE PATH OF THIS STORM. SEEK SAFE SHELTER INSIDE A 
STURDY SHELTER AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3092 10254 3086 10250 3100 10214 3105 10225

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:53 PM CDT, 3 hours earlier.

Area forecast discussion, Sep 14, 2:53 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT WED SEP 14 2005

.SHORT TERM...
14/18Z SURFACE OBS INDICATE A WEAK DRYLINE FROM THE NORTHERN DAVIS
MOUNTAINS INTO THE NORTHERN PERMIAN BASIN. DEWPOINTS WEST OF THE
DRYLINE ARE GENERALLY IN THE 40S F WHILE READINGS EAST OF THE
DRYLINE IN THE FAR EASTERN CWA ARE IN THE UPPER 60S F. THUNDERSTORMS
HAVE ALREADY INITIATED OVER THE DAVIS MOUNTAINS... WITH THE CU FIELD
SHOWING SIGNS OF ORGANIZING ALONG THE DRYLINE.

SEVERE STORMS WILL BE THE MAIN CONCERN FOR TONIGHT WITH THE FOCUS
OVER THE WESTERN LOW ROLLING PLAINS WHERE ROUGHLY THE NORTHERN HALF
OF SCURRY COUNTY IS OUTLOOKED FOR A MODERATE RISK.  A SLIGHT RISK
EXISTS ACROSS THE NORTHERN PERMIAN BASIN AND THE REMAINDER OF THE
WESTERN LOW ROLLING PLAINS. STORM DEVELOPMENT ALONG THE DRYLINE IS
EXPECTED WITH THE COMBINATION OF AFTERNOON HEATING...LOW LEVEL
MOISTURE...STEEPENING LAPSE RATES AND THE APPROACH OF A MID-LEVEL
SHORTWAVE TROUGH. A FEW SUPERCELLS WILL BE POSSIBLE IN THIS
ENVIRONMENT...PARTICULARLY OVER THE WESTERN LOW ROLLING PLAINS WHERE
THE BEST LOW-LEVEL MOISTURE AND BACKING SURFACE WINDS WILL RESIDE.
SUPERCELLS WILL ALSO BE POSSIBLE OVER THE LOWER TRANS PECOS WHERE A
WEAK SURFACE LOW NEAR KINK WILL TEND TO KEEP MOISTURE/SOUTHEASTERLY
LOW-LEVEL WINDS IN PLACE. WE WILL CONTINUE TO MENTION SEVERE
THUNDERSTORMS IN THE UPCOMING FORECAST PER SPC AREAL OUTLINES OVER
THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WE WILL
ALSO MENTION STRONG TO POSSIBLY SEVERE STORMS OVER MUCH OF THE
REMAINDER OF SOUTHWEST TEXAS AND THE PLAINS OF FAR SOUTHEASTERN NEW
MEXICO IN THE HWO.

.LONG TERM...
THE SURFACE FRONT WILL HANG OUT IN OUR CWA FOR A COUPLE OF
DAYS...ORIENTED ROUGHLY ALONG A NE TO SW DIAGONAL LINE ACROSS THE
PERMIAN BASIN BACK INTO THE DAVIS MOUNTAINS.  FOR THURSDAY...THIS
WILL GIVE US ANOTHER CHANCE AT SOME WIDELY SCATTERED
PRECIP...ESPECIALLY IN THE NORTHERN AND NORTHEASTERN COUNTIES.
SURFACE CONVERGENCE ALONG THIS FRONT WILL ALSO AID SOME
SHOWER/THUNDERSTORM DEVELOPMENTS IN THE AFOREMENTIONED LOCALES.
MARGINAL INSTABILITY WILL CONTINUE TO BE PRESENT IN THE AREA SO ANY
THUNDERSTORM DEVELOPMENTS COULD LEAN ON THE STRONG TO SEVERE SIDE.
WILL CONTINUE TO MENTION HAIL AND DAMAGING WIND POSSIBILITY IN HWO.
WITH PWS STILL IN THE 1.50 INCH ARENA...CANT RULE OUT THE
POSSIBILITY OF FLASH FLOODING WITH LOCALLY HEAVY DOWNPOURS
ESPECIALLY IN LOW LYING AREAS.

AFTER THURSDAY...HIGH PRESSURE WILL BEGIN BUILDING BACK INTO THE
REGION AGAIN THROUGH THE WEEKEND WITH THE CENTER LOCATED ROUGHLY
OVER THE BIG BEND REGION.  THIS WILL ALLOW SEVERAL WEAK DISTURBANCES
TO ROTATE THROUGH THE CWA FROM OLD MEXICO AND SETTING UP THE
FAMILIAR PATTERN OF ISOLATED SHOWERS IN THE MOUNTAIN AREAS WITH
UPPER LEVEL WESTERLY FLOW.  THIS UPPER LEVEL RIDGE WILL CONTINUE TO
STRENGTHEN AND BY EARLY TO MID WORK WEEK THE CENTER WILL BE LOCATED
ROUGHLY OVER THE ARKLATX REGION.  THIS WILL AID IN PULLING IN
MOISTURE FROM THE GULF AND CONTINUING THE POSSIBILITY OF SHOWERS IN
THE DAVIS MOUNTAINS WITH A MORE SOUTHEASTERLY FLOW FORCING THE
MOISTURE UPSLOPE.  THIS STRENGTHENING RIDGE...HOWEVER...COULD KEEP
THE NORTHERN PARTS OF THE CWA A LITTLE DRIER DEPENDING ON HOW ROBUST
IT BECOMES.  IF IT DEVELOPS AS THE GFS/NAM ARE ADVERTISING...IT WILL
KEEP THE UPPER LEVEL DISTURBANCES ROTATING WELL TO THE NORTH OF THE
AREA.  BUT....THIS MORNINGS RUN OF THE DGEX SHOWS A FLATTER UPPER
RIDGE PATTERN WHICH WOULD ALLOW THESE DISTURBANCES TO MIGRATE AROUND
A LITTLE FURTHER SOUTH...THEREFORE WARRANTING HIGHER POPS IN THE
NORTHERN FRINGES OF THE CWA.

AFTERNOON HIGHS WILL CONTINUE TO BE WARM WITH MANY LOCATIONS IN THE
LOWE 90S.  MODEL GUIDANCE SEEMS A LITTLE WARM WITH OVERNIGHT
LOWS...SO WILL LIKELY LOWER THOSE SLIGHTLY FROM WHAT GUIDANCE
SHOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  88  67  90 /  30  10  10  10
CARLSBAD NM                62  91  62  91 /   0  10   0  10
DRYDEN TX                  72  95  69  92 /  10  10  10  10
FORT STOCKTON TX           69  92  70  90 /  30  10  10  10
GUADALUPE PASS TX          62  88  63  87 /  10  10  10  10
HOBBS NM                   64  89  58  90 /   0   0   0  10
MARFA TX                   56  87  60  88 /  30  10  10  10
MIDLAND INTL AIRPORT TX    69  90  68  90 /  30  10  10  10
ODESSA TX                  68  90  68  90 /  30  10  10  10
WINK TX                    70  98  72  95 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/75
Hazardous weather outlook, Sep 14, 3:30 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT WED SEP 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
330 PM CDT WED SEP 14 2005 /230 PM MDT WED SEP 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
LOW ROLLING PLAINS...MAINLY NORTH OF SNYDER. SUPERCELL THUNDERSTORMS
PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER
OF THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS
PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

OTHERWISE...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REMAINDER OF SOUTHWEST TEXAS. A FEW OF THESE STORMS COULD APPROACH
SEVERE LIMITS... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON THURSDAY
THROUGH MUCH OF THE PERMIAN BASIN AND INTO THE DAVIS MOUNTAINS.
PRIMARY RISKS WILL BE THE POSSIBILITY OF HAIL AND DAMAGING WINDS.
BRIEF HEAVY RAINFALL MAY ALSO CONTRIBUTE TO THE POSSIBILITY OF
FLASH FLOODING IN ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER
LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...
ALONG AND EAST OF A HOBBS...KERMIT...AND ALPINE LINE.  EMERGENCY
MANAGERS...SPOTTER GROUPS...AND LOCAL LAW ENFORCEMENT AGENCIES
SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 14, 3:53 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT WED SEP 14 2005

TXZ075-142145-
PECOS-
353 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF GIRVIN...AND
ABOUT 17 MILES NORTHEAST OF FORT STOCKTON AT 351 PM CDT. THIS STORM
WILL BE CAPABLE OF PRODUCING VERY STRONG WIND GUSTS TO NEAR 50
MPH...IN ADDITION TO BRIEF HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND POSSIBLY HAIL. THIS STORM IS MOVING
NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT FARM ROAD 11 IN NORTHERN PECOS COUNTY.

PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER
IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, Sep 14, 4:42 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT WED SEP 14 2005

TXZ068-142215-
CRANE-
442 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF CRANE AT 440
PM CDT. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
NEAR 50 MPH...VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY SMALL HAIL. THIS STORM IS MOVING NORTHEAST
AT 25 MPH.

CRANE AND CORDONA LAKE ARE BOTH IN THE PATH OF THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:57 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Sep 14, 5:00 PM CDTSevere Thunderstorm WarningMAFCrane30 min
Sep 14, 6:20 PM CDTSevere Thunderstorm WarningMAFBorden, Howard55 min
Sep 14, 6:26 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry29 min
Sep 14, 6:35 PM CDTSevere Thunderstorm WarningMAFPecos55 min
Sep 14, 6:42 PM CDTSevere Thunderstorm WarningMAFPecos48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.